Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Buffalo, NY

April 23, 2007Cattaraugus County, Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 23, 2007, 6:51 PM EDT for Cattaraugus County, Erie County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2007, 6:51 PM EDT (22:51 UTC)
Expired
Apr 23, 2007, 7:45 PM EDT
In force
54 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

Counties Cattaraugus County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 232253
SVRBUF
NYC009-029-232345-
/O.NEW.KBUF.SV.W.0002.070423T2251Z-070423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
651 PM EDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATTARAUGUS COUNTY IN WESTERN NEW YORK
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 745 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM OTTO TO 16 MILES SOUTHWEST OF OTTO TO 21
  MILES   WEST OF ALLEGANY PARK TO 28 MILES WEST OF ALLEGANY
  PARK...MOVING EAST AT 60 MPH. THEY COULD PRODUCE DAMAGING WIND
  GUSTS TO 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ASHFORD HOLLOW BY 700 PM EDT...
  ASHFORD AND SALAMANCA BY 705 PM EDT...
  FRANKLINVILLE AND ALLEGANY PARK BY 710 PM EDT...
  HINSDALE...ST. BONAVENTURE AND OLEAN BY 720 PM EDT...
  WESTON MILLS BY 725 PM EDT...

LAT...LON 4248 7833 4218 7832 4216 7831 4203 7835
      4202 7896 4201 7897 4201 7905 4235 7906
      4248 7888 4249 7843

$$

SAGE
2 follow-up statements
000 
WWUS51 KBUF 232315
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
714 PM EDT MON APR 23 2007

NYC009-029-232345-
/O.CON.KBUF.SV.W.0002.000000T0000Z-070423T2345Z/
CATTARAUGUS NY-ERIE NY-
714 PM EDT MON APR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR ERIE AND CATTARAUGUS COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM MACHIAS TO LITTLE VALLEY TO RANDOLPH...MOVING EAST AT 
55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SALAMANCA AND FRANKLINVILLE BY 720 PM EDT...
  ALLEGANY PARK BY 725 PM EDT...
  ISCHUA BY 730 PM EDT...
  HINSDALE AND ALLEGANY BY 735 PM EDT...
  ST. BONAVENTURE AND OLEAN BY 740 PM EDT...
  WESTON MILLS BY 745 PM EDT...

LAT...LON 4248 7833 4218 7832 4216 7831 4203 7835
      4202 7896 4201 7897 4201 7905 4235 7906
      4248 7888 4249 7843

$$

SAGE
000 
WWUS51 KBUF 232342
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
742 PM EDT MON APR 23 2007

NYC009-029-232352-
/O.EXP.KBUF.SV.W.0002.000000T0000Z-070423T2345Z/
CATTARAUGUS NY-ERIE NY-
742 PM EDT MON APR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CATTARAUGUS COUNTIES
EXPIRES AT 745 PM EDT...

AT 742 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 742 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4248 7833 4218 7832 4216 7831 4203 7835
      4202 7896 4201 7897 4201 7905 4235 7906
      4248 7888 4249 7843

$$

SAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:53 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 3:53 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT MON APR 23 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

THE LINE OF CONVECTION THAT FORMED ALONG THE PRE-FRONTAL TROUGH
BECAME MORE ROBUST THIS AFTERNOON AS A PASSING SHORT WAVE HELPED
TO COOL THE MID LEVELS LEVELS OF THE ATMOSPHERE. MUCH OF THE
CONVECTION APPEARS TO HAVE BEEN ELEVATED AS WELL SINCE IT DID NOT
WEAKEN AS IT PASSED OVER THE STABLE COLD DOME OVER THE LAKES.

AFTER THE PRE-FRONTAL CONVECTION ENDS...THE NEXT BATCH OF
CONVECTION THAT IS ASSOCIATED WITH THE APPROACHING COLD FRONT WILL
TRACK EAST ACROSS THE CWA THIS EVENING. THE MODERATELY STRONG AND
UNI-DIRECTIONAL FLOW COULD RESULT IN SOME STRONG WIND GUSTS WITH
SOME OF THE THUNDERSTORMS. THE SHOWERS AND SCATTERED THUNDERSTORMS
WILL END FROM WEST TO EAST AS THE FRONT CROSSES THE AREA BETWEEN 00Z
AND 03Z. NOTICEABLY DRIER AIR FOLLOWING THE FRONT WILL ALLOW THE
CLOUDS TO THIN OUT NICELY BY DAYBREAK.

EXPECT MOSTLY SUNNY...BUT NOTICEABLY COOLER TEMPERATURES ON
TUESDAY AS A CANADIAN HIGH RIDGES INTO THE GREAT LAKES.
TUESDAY NIGHT WILL START OUT MAINLY CLEAR...BUT CLOUDS WILL
INCREASE GRADUALLY FROM SOUTHWEST TO NORTHEAST AS A STRONG
BAROCLINIC ZONE SETS UP NORTH OF THE STALLED FRONTAL
BOUNDARY. EXPECT SOME LIGHT RAIN TO REACH THE WESTERN SOUTHERN
TIER BEFORE DAYBREAK WEDNESDAY.

THE MODELS SUGGEST THAT THE BEST LOW LEVEL MOISTURE CONVERGENCE
WILL LIE ACROSS THE SOUTHERN TIER ON WEDNESDAY. THIS WILL LIKELY
RESULT IN A STRONG SOUTH TO NORTH GRADIENT IN PCPN ACROSS THE
AREA. WILL STILL INCLUDE A CHANCE OF RAIN UP TO THE SOUTH SHORE OF
LAKE ONTARIO...BUT PLAN TO KEEP THE NORTH COUNTRY DRY.

EXPECT THE RAIN TO TAPER OFF AND SETTLE TO THE SOUTHEAST
WEDNESDAY AS THE FIRST LOW THAT FORMS ALONG THE STALLED FRONT
SLIDES OFF THE EAST COAST. RAIN WILL THEN SHIFT BACK TO THE NORTH
ON THURSDAY AS THE MAIN LOW LIFTS NORTH TOWARD THE GREAT LAKES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

12Z GFS COMING INTO AGREEMENT WITH HPC PROGS IN TAKING FINAL IN A
SERIES OF WAVES NORTHWARD FROM OHIO VALLEY ACROSS NY-PA BORDER AREA
FRIDAY AND SLOWLY EASING IT OFF TO THE EAST FRI NT AND SAT AS UPPER
TROF CATCHES UP WITH IT. WILL EXTEND SHOWER THREAT ACROSS ENTIRE
AREA FOR THURS NT AND FRI WITH SLIGHTLY HIGHER POPS SOUTH VS NORTH.
RIDGING SHOULD GRADUALLY BUILD EAST ON SATURDAY WITH IMPROVEMENT
     WILL JUST CARRY LINGERING CHC POPS EAST SAT MORNING. IT CONTINUES
TO LOOK DRY FOR REST OF SAT THROUGH SUNDAY WITH SEASONABLE LATE
APRIL TEMPS. NEXT COLD FRONT PROGGED TO CROSS SUN NT/MON AM WITH CHC
SHOWERS AGAIN. COOLER MONDAY.

&&

.AVIATION /19Z-18Z/...

VFR CONDITIONS WILL CONTINUE UNTIL THE FROPA ARRIVES THIS EVENING
WITH A POSSIBLE BRIEF MVFR EXCEPTION WITH A PREFRONTAL LINE OF
SHOWERS IN THE 18-20Z TIME FRAME AT KBUF AND 20-22Z AT KROC. A
THUNDERSTORM MAY EVEN ACCOMPANY THIS LINE. THERE MAY BE A SEVERAL
HOUR PERIOD OF MVFR CONDITIONS IN THE COLD ADVECTION FOLLOWING THE
FRONT LATER THIS EVENING AND OVERNIGHT...BUT ALL SITES SHOULD
IMPROVE TO VFR AGAIN BY 12-14Z TUESDAY. LOOK FOR STRONG SOUTHWEST
WINDS...WITH GUSTS OF 30-35 KTS...ACROSS MOST OF THE SITS DURING THE
LATE AFTERNOON/EARLY EVENING PERIOD TODAY.

&&

.MARINE...

BUOYS SHOW THAT STRONG SOUTH SOUTHWEST WINDS ARE BEING SUPPRESSED
OVER COLDER LAKE WATERS...BUT STILL STRONG ENOUGH TO MAINTAIN SCA
FOR NEARSHORE LK ONTARIO WATERS WEST OF ROCHESTER WITH HELP FROM
DOWNSLOPING. AM A BIT CONCERNED THAT WINDS WILL PICK UP EVEN MORE
FOR A TIME LATER THIS AFTERNOON/EARLY EVENING AS THEY VEER A BIT
MORE SOUTHWESTERLY...SO WILL EXTEND SCAS ALL ALONG SOUTH SHORE OF
LK ONTARIO TO MEXICO BAY TILL 9 PM THIS EVENING. WILL ALSO HOIST
THEM FOR THAT PERIOD ON LK ERIE NEARSHORES AS WINDS APPEAR STRONG
ENOUGH TO BREAK THROUGH LOW LEVEL INVERSION FOR A TIME.

WINDS WILL RATHER QUICKLY VEER TO NORTHWEST AFTER FROPA THIS EVENING
AND EVENTUALLY NORTHERLY TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ042>044.

&&

SHORT TERM...TJP
LONG TERM...SFM
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Apr 23, 5:32 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 AM EDT MON APR 23 2007

NYZ001>005-010>014-019>021-085-240945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-240945-
OSWEGO-JEFFERSON-LEWIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS INCREASING TO 15 AND 25 MPH...COMBINED WITH THE
RECENT SPELL OF DRY WEATHER...WILL CREATE AN INCREASED RISK OF
WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-240945-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:18 PM EDTSevere Thunderstorm WarningBUFChautauqua57 min
Apr 23, 7:41 PM EDTSevere Thunderstorm WarningBUFJefferson25 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.